Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 191, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Nov 19, 2003, 9:01 AM EST for Davidson County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 19, 2003, 9:01 AM EST (14:01 UTC)
- Expired
- Nov 19, 2003, 9:30 AM EST
- In force
- 29 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Davidson County, NC
The radar
The Roanoke radar (KFCX), 135 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 19, 7:25 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 397 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 191401 SVRRAH NCC057-191430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 900 AM EST WED NOV 19 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 930 AM EST * AT 900 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR LEXINGTON...MOVING NORTHEAST AT 45 MPH. WINDS IN EXCESS OF 70 MPH ARE LIKELY WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... WELCOME THOMASVILLE SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EST WEDNESDAY AFTERNOON FOR CENTRAL NORTH CAROLINA. LAT...LON 3578 8040 3551 8012 3599 8003 3600 8023 $$ 11
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 19, 1:20 AM EST, 7 hours 41 minutes earlier.
Area forecast discussion, Nov 19, 1:20 AM EST, 7 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 120 AM EST WED NOV 19 2003 MODELS COMING INTO MUCH BETTER AGREEMENT ON EVOLUTION OF UPPER TROUGH/CUT OFF LOW THAT WILL MOVE ACROSS AREA LATER TODAY AND TONIGHT. ETA NOW SIMILAR TO GFS LIFTING COLD CORE LOW FURTHER NORTH AND OPEN WAVE DURING TONIGHT. NGM STILL INDICATING CLOSED LOW NORTH CAROLINA INTO THURSDAY...DISCARDED. TWO AREAS OF ACTIVITY TO AFFECT THE CWA. ONE ASSOCIATED WITH COLD FRONT(ACTUALLY CFA/PRE-FRONTAL AS CURRENT ACTIVITY LINES UP QUITE WELL WITH THIS). THEN SECOND AREA WITH COLD UPPER LOW. LOTS OF HAIL REPORTS WITH THIS CURRENTLY. SO FOR TODAY/TONIGHT... BEST TIME FRAME FOR FIRST ROUND BETWEEN 12Z AND 18Z...THEN TONIGHT 00Z-06Z. DEEP CONVECTION ACROSS THE GULF SEEMS TO BE LIMITING ENERGY ACROSS THE AREA AS LITTLE OR NO ACTIVITY PAST SEVERAL HOURS. ALSO THIS MAY TEND TO ROB OF RH. ADDITIONALLY GSO LAST NIGHT SOUNDING SHOWED AN INVERSION AROUND 700 MB...WILL HAVE OVERCOME THIS FOR CONVECTION. BUT ALL IN ALL STILL SOME GOOD DYNAMICS TO PRODUCE STRONG CONVECTION....AROUND NOSE OF JET/850 MOISTURE CONVERGENCE ...UPPER DIVERGENCE...LI -3...HELICITIES 700+...STRONG LLJ 50-60KTS...THETA E RIDGE AXIS MOVING ACROSS. STRONG ACTIVITY CURRENTLY APPROACHING SOUTHERN APLCNS. THEN AS COLD CORE LOW MOVES ACROSS FIRST HALF OF TONIGHT EXPECT ANOTHER ROUND OF ACTIVITY. AS MENTIONED GREATEST THREAT HAIL. MAY INCREASE POPS THROUGH 06Z...ACTIVITY ENDS FAIRLY QUICKLY AFTER THIS. ON TEMPERATURES WILL MAKE SOME ADJUSTMENTS TO WARMER TEMPERATURES TODAY. THURSDAY THROUGH SUNDAY DRY WEATHER ON TAP NOW FOR THURSDAY AS LONG WAVE TROUGH OFFSHORE AND HIGH PRESSURE BUILDS INTO AREA. PLAN MORE OPTIMISTIC SKY CONDITIONS. DRY WEATHER CONTINUE THROUGH SUNDAY. MONDAY AND TUESDAY... CONTINUE CHANCE OF SHOWERS FOR MONDAY. PER OPS GFS MAY NEED TO KEEP CHANCE IN FOR TUESDAY ALSO. MAKE ADJUSTMENTS AS NECESSARY. .RAH...NONE. RA/RHJ
Hazardous weather outlook, Nov 19, 5:20 AM EST, 3 hours 41 minutes before
NCZ007>011-021>028-033>043-050-054>057-066>078-082>086-088-089- 191210- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 520 AM EST WED NOV 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS AREA TODAY MAINLY FROM MID MORNING THROUGH THE AFTERNOON. THE MAIN THREAT FROM THE STRONG STORMS WILL BE DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL CROSS THE AREA EARLY TONIGHT. A FEW STRONG STORMS ARE POSSIBLE BEFORE MIDNIGHT WITH THE POTENTIAL OF PRODUCING LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK SHOULD PREPARE FOR ACTIVATION THIS MORNING THROUGH THE AFTERNOON. RA
In the hours before
Special weather statement, Nov 19, 5:35 AM EST, 3 hours 26 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-191730- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 535 AM EST WED NOV 19 2003 THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA TODAY. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA TODAY. HAZARDOUS WEATHER... THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA TODAY INTO THE EARLY EVENING... A STRONG COLD FRONT AND STRONG UPPER LEVEL LOW LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO CROSS CENTRAL NORTH CAROLINA TODAY INTO THE EVENING HOURS. AHEAD OF THE COLD FRONT...A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE ACROSS CENTRAL NORTH CAROLINA THIS MORNING THROUGH THE AFTERNOON. THE MAIN THREAT FROM THE SEVERE STORMS WILL BE STRONG...DAMAGING DOWNBURST WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. ADDITIONALLY LOCALLY HEAVY RAINS ARE POSSIBLE MAINLY OVER THE WESTERN SECTIONS OF CENTRAL NORTH CAROLINA AS STORMS REPEATEDLY MOVE ACROSS THE SAME AREAS. THEN LATER THIS EVENING AS THE STRONG UPPER LEVEL LOW PRESSURE SYSTEM CROSSES THE AREA...LARGE HAIL IS POSSIBLE. SKYWARN SPOTTERS... SPOTTER NETWORK SHOULD PREPARE FOR ACTIVATION DURING THE MORNING HOURS CONTINUING THROUGH THE AFTERNOON. PEOPLE ACROSS CENTRAL NORTH CAROLINA ARE ENCOURAGED TO MONITOR LOCAL MEDIA THIS MORNING TO SEE IF ANY WATCHES OR WARNINGS ARE ISSUED FROM THE NATIONAL WEATHER SERVICE. KEEP UP WITH THE LATEST WEATHER CONDITIONS AND FORECASTS THROUGHOUT THE MORNING AND AFTERNOON BY LISTENING TO NOAA WEATHER RADIO OR LOCAL TV OR RADIO STATIONS. ANOTHER STATEMENT CONCERNING THIS SEVERE WEATHER POTENTIAL WILL BE ISSUED AROUND NOON TODAY. RA
Special weather statement, Nov 19, 8:21 AM EST, 40 minutes before
NCZ021>024-038>040-073>077-083-084-191415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 821 AM EST WED NOV 19 2003 ...SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS RICHMOND...FORSYTH...GUILFORD...ALAMANCE...ORANGE...DAVIDSON... RANDOLPH...CHATHAM...LEE...HARNETT...MOORE...MONTGOMERY...STANLY AND ANSON COUNTIES THROUGH 915 AM EST... AT 821 AM EST...DOPPLER RADAR INDICATED BANDS OF SHOWERS DEVELOPING FROM WADESBORO NORTH TO THE TRIAD...MOVING NORTHEAST AT 45 MPH. AHEAD OF THIS BAND HEAVIER SHOWERS ARE STARING TO BECOME MORE NUMEROUS ALL THE WAY TO THE TRIANGLE. THESE SHOWERS HAVE THE CAPABILITY OF PRODUCING WIND GUSTS UP TO 45 TO 50 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...WADESBORO...ASHEBORO...EAGLE SPRINGS... PINEHURST...PITTSBORO...AND TROY. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 1 PM THIS AFTERNOON. ORROCK
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 8:38 AM EST | Severe Thunderstorm Warning | RAH | Anson | 52 min |
| Nov 19, 9:16 AM EST | Severe Thunderstorm Warning | RAH | Montgomery | 29 min |
| Nov 19, 9:33 AM EST | Severe Thunderstorm Warning | RAH | Randolph | 27 min |
| Nov 19, 10:21 AM EST | Severe Thunderstorm Warning | RAH | Alamance | 24 min |
| Nov 19, 10:57 AM EST | Severe Thunderstorm Warning | RAH | Durham, Orange | 33 min |
| Nov 19, 11:11 AM EST | Severe Thunderstorm Warning | RAH | Harnett | 34 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.